Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 10, NWS Des Moines, IA

May 15, 202532 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 15, 2025, 2:27 PM CDT for 32 counties in Iowa. It took effect at May 16, 2025, 7:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 15, 2025, 2:27 PM CDT (19:27 UTC)
In effect from
May 16, 2025, 7:00 AM CDT
Expired
May 16, 2025, 9:00 PM CDT
In force
14 hr
Issued by
NWS Des Moines, IA
All 32 counties

Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS73 KDMX 151927
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
227 PM CDT Thu May 15 2025

IAZ004>007-015>017-023>026-033>037-044>048-160530-
/O.NEW.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
/O.CON.KDMX.WI.Y.0009.000000T0000Z-250516T0100Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-
Including the cities of Eldora, Lake View, Schaller, Jefferson,
Odebolt, Sac City, Humboldt, Forest City, Algona, Belmond,
Emmetsburg, Eagle Grove, Pocahontas, Clear Lake, Webster City,
Manson, Rockwell City, Carroll, Britt, Ackley, Ames, Fort Dodge,
Fonda, Manly, Garner, Hampton, Lake City, Lake Mills, Kanawha,
Iowa Falls, Laurens, Gilmore City, Mason City, Estherville,
Pomeroy, Wall Lake, Boone, Denison, Rolfe, Northwood, Clarion,
and Early
227 PM CDT Thu May 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 35 mph 
  with gusts up to 50 mph. For the second Wind Advisory, west winds 
  25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of northern and central Iowa.

* WHEN...For the first Wind Advisory, until 8 PM CDT this evening. 
  For the second Wind Advisory, from 7 AM to 9 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ057>059-070-071-160530-
/O.NEW.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
Audubon-Guthrie-Dallas-Cass-Adair-
Including the cities of Bayard, Waukee, Perry, Atlantic,
Greenfield, Adel, Adair, Exira, Casey, Guthrie Center,
Fontanelle, Panora, Audubon, and Stuart
227 PM CDT Thu May 15 2025

...WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Dallas, Adair, Cass, Audubon, and Guthrie Counties.

* WHEN...From 7 AM to 9 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Hagenhoff
6 follow-up statements
441 
WWUS73 KDMX 152333
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
633 PM CDT Thu May 15 2025

IAZ004>007-015>017-023>026-033>037-044>048-160945-
/O.EXT.KDMX.WI.Y.0009.000000T0000Z-250516T0200Z/
/O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-
Including the cities of Schaller, Lake View, Early, Manly,
Estherville, Pomeroy, Pocahontas, Gilmore City, Rolfe, Jefferson,
Humboldt, Algona, Kanawha, Hampton, Mason City, Garner, Laurens,
Ames, Emmetsburg, Sac City, Boone, Clear Lake, Manson, Clarion,
Lake City, Eldora, Lake Mills, Denison, Northwood, Eagle Grove,
Rockwell City, Forest City, Odebolt, Iowa Falls, Wall Lake, Fort
Dodge, Webster City, Belmond, Ackley, Fonda, Britt, and Carroll
633 PM CDT Thu May 15 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY...

* WHAT...For the first Wind Advisory, southwest winds 25 to 30 mph 
  with gusts up to 40 mph. For the second Wind Advisory, west winds 
  25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, north central, northwest, and west 
  central Iowa.

* WHEN...For the first Wind Advisory, until 9 PM CDT this evening. 
  For the second Wind Advisory, from 7 AM to 9 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ057>059-070-071-160945-
/O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
Audubon-Guthrie-Dallas-Cass-Adair-
Including the cities of Audubon, Waukee, Adel, Atlantic, Adair,
Casey, Perry, Bayard, Exira, Panora, Stuart, Fontanelle, Guthrie
Center, and Greenfield
633 PM CDT Thu May 15 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected.

* WHERE...Dallas, Adair, Cass, Audubon, and Guthrie Counties.

* WHEN...From 7 AM to 9 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Hahn
062 
WWUS73 KDMX 160145
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
845 PM CDT Thu May 15 2025

IAZ004>007-015>017-023>026-033>037-044>048-161145-
/O.EXP.KDMX.WI.Y.0009.000000T0000Z-250516T0200Z/
/O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-
Including the cities of Britt, Clear Lake, Sac City, Belmond,
Boone, Kanawha, Lake View, Northwood, Ames, Algona, Forest City,
Lake City, Pomeroy, Rolfe, Manly, Eagle Grove, Schaller,
Humboldt, Denison, Ackley, Early, Hampton, Rockwell City, Lake
Mills, Estherville, Jefferson, Pocahontas, Odebolt, Webster City,
Clarion, Carroll, Gilmore City, Manson, Mason City, Eldora, Fort
Dodge, Garner, Emmetsburg, Iowa Falls, Wall Lake, Laurens, and
Fonda
845 PM CDT Thu May 15 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected on 
  Friday.

* WHERE...Portions of central, north central, northwest, and west 
  central Iowa.

* WHEN...From 7 AM to 9 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ057>059-070-071-161145-
/O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
Audubon-Guthrie-Dallas-Cass-Adair-
Including the cities of Audubon, Stuart, Adel, Panora, Perry,
Greenfield, Fontanelle, Waukee, Exira, Guthrie Center, Bayard,
Adair, Casey, and Atlantic
845 PM CDT Thu May 15 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected on 
  Friday

* WHERE...Dallas, Adair, Cass, Audubon, and Guthrie Counties.

* WHEN...From 7 AM to 9 PM CDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Hahn
630 
WWUS73 KDMX 160800
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
300 AM CDT Fri May 16 2025

IAZ060-072-081-082-092-093-161800-
/O.EXA.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
Polk-Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Mount Ayr, Lenox, Winterset, Earlham, Des
Moines, Creston, Corning, New Market, and Bedford
300 AM CDT Fri May 16 2025

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM CDT THIS 
EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 40 mph expected.

* WHERE...Polk, Madison, Ringgold, Union, Adams, and Taylor Counties.

* WHEN...From 7 AM this morning to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ004>007-015>017-023>026-033>037-044>048-057>059-070-071-161800-
/O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Cass-Adair-
Including the cities of Perry, Algona, Adair, Wall Lake, Eldora,
Lake Mills, Lake View, Britt, Greenfield, Bayard, Manly, Kanawha,
Mason City, Denison, Schaller, Waukee, Ames, Hampton, Northwood,
Fort Dodge, Guthrie Center, Carroll, Odebolt, Webster City,
Manson, Fontanelle, Rockwell City, Estherville, Audubon, Early,
Emmetsburg, Lake City, Garner, Belmond, Panora, Clarion, Sac
City, Pocahontas, Ackley, Eagle Grove, Adel, Clear Lake, Boone,
Casey, Forest City, Iowa Falls, Exira, Humboldt, Gilmore City,
Laurens, Pomeroy, Rolfe, Jefferson, Fonda, Atlantic, and Stuart
300 AM CDT Fri May 16 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM 
CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Portions of central and western Iowa.

* WHEN...From 7 AM this morning to 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Bury
219 
WWUS73 KDMX 161334
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
834 AM CDT Fri May 16 2025

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-082-
092-093-162345-
/O.CON.KDMX.WI.Y.0010.000000T0000Z-250517T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Jefferson, Exira, Wall Lake, Eldora,
Panora, Adel, Kanawha, Winterset, Forest City, Manson, Pomeroy,
Adair, Lake City, Iowa Falls, Ames, Webster City, Clear Lake,
Bayard, Atlantic, Fontanelle, Northwood, Britt, Boone, Lenox, New
Market, Belmond, Guthrie Center, Earlham, Manly, Sac City, Fort
Dodge, Schaller, Garner, Des Moines, Mount Ayr, Eagle Grove,
Clarion, Corning, Gilmore City, Rockwell City, Rolfe, Bedford,
Lake Mills, Ackley, Perry, Fonda, Early, Denison, Waukee, Algona,
Stuart, Hampton, Greenfield, Creston, Mason City, Humboldt,
Emmetsburg, Pocahontas, Casey, Laurens, Audubon, Odebolt,
Carroll, Estherville, and Lake View
834 AM CDT Fri May 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, northwest, south 
  central, southwest, and west central Iowa.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...The strong winds will spread into Iowa from 
  the northwest this morning, affecting the entire advisory area by 
  this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lee
049 
WWUS73 KDMX 161902
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
202 PM CDT Fri May 16 2025

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-082-
092-093-170200-
/O.CON.KDMX.WI.Y.0010.000000T0000Z-250517T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Ames, Pomeroy, Garner, Boone, Bayard,
Jefferson, Lake View, Fontanelle, Sac City, Earlham, Forest City,
Schaller, Algona, Stuart, Adair, Perry, Waukee, Belmond, Adel,
Denison, Atlantic, Manson, Creston, New Market, Corning, Hampton,
Mason City, Early, Bedford, Ackley, Rolfe, Pocahontas, Humboldt,
Fonda, Rockwell City, Clear Lake, Exira, Webster City, Laurens,
Clarion, Odebolt, Eldora, Lake Mills, Fort Dodge, Britt, Gilmore
City, Lenox, Mount Ayr, Iowa Falls, Des Moines, Lake City,
Estherville, Manly, Eagle Grove, Winterset, Carroll, Panora,
Greenfield, Northwood, Audubon, Wall Lake, Guthrie Center, Casey,
Kanawha, and Emmetsburg
202 PM CDT Fri May 16 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to around 50 mph.

* WHERE...Portions of northern, central, and southern Iowa.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on north/south highways. Use extra caution.

&&

$$
297 
WWUS73 KDMX 170157
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
857 PM CDT Fri May 16 2025

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-082-
092-093-170300-
/O.EXP.KDMX.WI.Y.0010.000000T0000Z-250517T0200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Algona, Casey, Northwood, Panora, Adair,
Exira, Forest City, Manson, Lenox, Waukee, Schaller, Iowa Falls,
Odebolt, Atlantic, Kanawha, Corning, Eldora, Clarion, Belmond,
Guthrie Center, Early, Bayard, Audubon, Adel, Des Moines, Britt,
Stuart, Rolfe, Fontanelle, Earlham, Denison, Emmetsburg, Eagle
Grove, Webster City, Rockwell City, Perry, Creston, Winterset,
Laurens, Humboldt, Jefferson, New Market, Fonda, Boone, Sac City,
Bedford, Hampton, Fort Dodge, Ames, Estherville, Lake Mills,
Ackley, Greenfield, Manly, Carroll, Mount Ayr, Pocahontas, Wall
Lake, Pomeroy, Mason City, Lake View, Gilmore City, Garner, Clear
Lake, and Lake City
857 PM CDT Fri May 16 2025

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

Wind speeds have diminished and thus the advisory will be allowed to 
expire. Wind gusts of 30 to around 40 MPH will be 
possible at times through the remainder of the evening.

$$

Jimenez

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 15, 2:19 PM CDT, 8 minutes earlier. Its key messages:

  • Strong and gusty winds this afternoon and evening, then again during the day on Friday. Wind Advisories are in effect for both periods across much of northern and western Iowa.
  • A few light showers northwest this afternoon, and more widespread across northern Iowa on Friday, but with no impact. Otherwise, the forecast is dry until at least late Sunday.
  • More active weather is forecast early next week, with higher (60-80%) rain chances at times between Sunday night and Tuesday. Severe thunderstorms and heavy rain may be possible during this period, but confidence is low.
Area forecast discussion, May 15, 2:19 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
219 PM CDT Thu May 15 2025

.KEY MESSAGES...

- Strong and gusty winds this afternoon and evening, then again
  during the day on Friday. Wind Advisories are in effect for
  both periods across much of northern and western Iowa.

- A few light showers northwest this afternoon, and more
  widespread across northern Iowa on Friday, but with no impact.
  Otherwise, the forecast is dry until at least late Sunday.

- More active weather is forecast early next week, with higher
  (60-80%) rain chances at times between Sunday night and
  Tuesday. Severe thunderstorms and heavy rain may be possible
  during this period, but confidence is low.

&&

.DISCUSSION...
Issued at 218 PM CDT Thu May 15 2025

Today's weather has unfolded largely as forecast, with a large
cyclone stacking and deepening over the Dakotas and moving
quickly north northeastward toward the North Dakota/Minnesota
border. A dryline trailing from the system is sparking strong
thunderstorms over Minnesota, but the boundary has already moved
northeast of our forecast area. An area of scattered light
showers is moving across northwestern Iowa and may just clip
areas around Estherville this afternoon, but with no impact and
other than this the forecast is dry through tonight and into
Friday morning. However, with a tightening pressure gradient and
deep mixing we are seeing strong and gusty winds spreading
across our area and these will continue until sunset when they
should diminish somewhat as mixing decreases. The current
advisory remains in effect, and while a couple of reporting
sites outside the advisory have occasionally reached criteria,
it has not been consistent or widespread enough to warrant
expansion.

Overnight tonight, while surface winds diminish somewhat, some
short-range models are tracking a very subtle shortwave impulse
moving over central Iowa and producing spotty light QPF.
However, forecast soundings are quite dry and most solutions
remain dry, so have maintained POPs below 10% accordingly. On
Friday the stacked and slowly filling low will drift eastward
across northern Minnesota, with an expanding shield of stratus
and showers advancing around its southern flank and into our
area from the northwest. Have maintained POPs in that area,
diminishing from likelies (60-70% chance of rain) in our
northwestern corner to lower chances (20-30%) near the Highway
30 corridor and just sprinkles south of that. In any event, no
significant rainfall or thunder is anticipated with this
precipitation. Of greater consequence is another surge of strong
and gusty winds during the day, this time from the west
northwest. While forecast soundings indicate notably shallower
and less efficient mixing beneath the low cloud deck, stronger
winds just off the deck and moderate cold air advection will aid
in momentum transport and we should see advisory level winds
once again, perhaps even over a slightly larger area than today.
In light of this, and with winds expected to reach criteria in
our northwestern counties just after sunrise, have elected to go
ahead and issue another Wind Advisory now for Friday,
encompassing the same area as today's advisory plus several more
of our southwestern counties. This may need to be expanded or
time-adjusted a bit tonight as more data comes in.

On Friday night, as the large storm system moves away over the
Great Lakes, winds should gradually diminish and clouds and any
lingering sprinkles will move out. This will give way to a brief
spell of quiet and relatively cool weather as a surface high
pressure ridge slides across the Upper Midwest around Saturday
and into Sunday. High temperatures Saturday afternoon will only
range in the 60s to lower 70s south, and lows Sunday morning are
forecast in the upper 30s northeast to upper 40s south; a
notable change from our long recent spell of unseasonable
warmth.

By Sunday morning the next storm system will be taking shape as
a 500 mb trough digs down over the western U.S. and Rockies. A
reinforcing vorticity maximum will move from around Seattle down
into the larger trough during the day on Sunday, and the entire
system will then move eastward toward the Midwest and Iowa in
the early part of next week. However, the interaction between
the two vorticity maxima wobbling around the larger cyclonic
flow is not being well-resolved by the long range models,
resulting in differences between solutions that could have
significant implications for hazardous weather potential in our
service area. It is likely that an initial surge of theta-e and
moisture advection, along the inflection zone where 500 mb flow
turns to southwesterly in advance of the approaching system,
will produce a swath of rain moving across Iowa from southwest
to northeast on Sunday night or Monday. However, potential for
heavy rain or severe weather is unclear at this time, as is the
timing of this progression. After that confidence steadily
decreases as the large, discombobulated trough approaches. Long
range models have been trending slowly but steadily southward
with heavy rain and thunderstorm chances since yesterday, but
still keep these over or just south of southern Iowa and have
maintained high (70-80%) POPs Monday night and Tuesday for now,
tapering off thereafter as the large system moves away to the
east. Despite the maintenance of high POPs in a desire for
forecast consistency, overall confidence in the evolution of
this system has faded, and will need to wait for better
resolution of this scenario before additional details can be
sussed out. Nevertheless, certainly the potential for severe
thunderstorms and/or heavy rain remains for our area early next
week, and should be monitored over the next several days.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1219 PM CDT Thu May 15 2025

VFR conditions are forecast through the TAF period. Strong and
gusty southwest winds are expected for much of the period,
especially this afternoon and early evening, then again by late
Friday morning. This will result in crosswinds of 20-30 KT at
times on some NW/SE runways. Low clouds and -SHRA will spread in
from the northwest on Friday, but not reach the terminals until
after 18Z and thus will be advertised in subsequent TAF
issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until 8 PM CDT this evening for IAZ004>007-
015>017-023>026-033>037-044>048.

Wind Advisory from 7 AM to 9 PM CDT Friday for IAZ004>007-
015>017-023>026-033>037-044>048-057>059-070-071.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, May 15, 7:17 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
717 AM CDT Thu May 15 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161230-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
717 AM CDT Thu May 15 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for northern to central Iowa. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong and gusty winds are forecast on Friday with gusts over 45 mph
possible.

Additional chances for thunderstorms arrive Sunday night and into
early next week with the any risk of severe weather determined in
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Hagenhoff

In the hours before

Special weather statement, May 15, 1:28 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
128 PM CDT Thu May 15 2025

IAZ057>060-070>073-081>083-092>094-152130-
Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union-
Clarke-Taylor-Ringgold-Decatur-
Including the cities of Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford,
Lenox, New Market, Mount Ayr, Lamoni, and Leon
128 PM CDT Thu May 15 2025

...Gusty winds and areas of blowing dust this afternoon...

A low pressure system moving across the Upper Midwest is spreading
strong and gusty winds into much of Iowa this afternoon. In
southwestern Iowa, westerly winds of 20 to 30 MPH are expected
with frequent gusts to around 40 MPH. Please be aware of this when
traveling, especially for high profile vehicles on north-south
roads. With many fields plowed and crops not yet up, areas of
blowing dust can also be expected and may briefly reduce
visibility.

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:28 PM CDTWind AdvisoryDMXBoone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 15 more24 hr

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.